Colorado, 2014

Tornado in Colorado, August 6, 2014

August 6, 2014 · NWS BOU · 1 event in 1 county or zone

A brief landspout formed near Bennett.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief landspout formed near Bennett.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 2:36 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 2:36 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
336 PM MDT WED AUG 6 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 335 PM MDT WED AUG 6 2014

ISOLATED THUNDERSTORMS ARE BEGINNING TO FORM AND MOVE EAST THIS
AFTERNOON. PRECIPITABLE WATER VALUES ARE A QUARTER TO A THIRD OF
AN INCH DRIER THAN THIS TIME YESTERDAY. THIS COUPLED WITH FASTER
MOVING STORMS WILL LESSEN THE HEAVY RAIN AND POTENTIAL FLOOD
ISSUES TODAY. AN UPPER RIDGE IS MOVING OVERHEAD WITH WARMING
TEMPERATURES ALOFT...BUT ENOUGH MOISTURE IS UNDERNEATH IT TO KEEP
THIS CONVECTIVE ACTIVITY ISOLATED TO SCATTERED LEVELS THIS
AFTERNOON AND INTO THE EVENING. BRIEF MODERATE RAIN...LIGHTNING
AND GUSTY WINDS WILL BE THE MAIN IMPACTS FROM STORMS THIS
CONVECTION. HI RES MODELS CONTINUE TO SHOW WEAK CONVECTION THROUGH
THE EVENING AND PAST MIDNIGHT...MAINLY OVER THE SOUTHERN
FOOTHILLS...PARK COUNTY AND PALMER DIVIDE. WITH A SLIGHT PUSH
OVERNIGHT FROM THE HIGH SURFACE PRESSURE OVER THE NORTHERN GREAT
PLAINS AND SOME RESIDUAL MOISTURE...THIS MAY STILL BE ABLE TO
OCCUR. LEFT IN SOME VERY LOW CHANCES OF PRECIPITATION PAST
MIDNIGHT FOR THIS. WILL LIKELY SEE SOME AREAS OF LOW CLOUDS OR FOG
AGAIN OVER THE FAR NORTHEAST CORNER...MAINLY SEDGWICK AND
PHILLIPS COUNTIES.

FLOW ALOFT WILL BECOME SOUTHWESTERLY OVERNIGHT AS A SHORTWAVE
TROUGH OVER THE GREAT BASIN LIFTS AND MOVES OVER WYOMING. THE
ENERGY FROM THIS ALONG WITH ADDITIONAL MOISTURE THATS ADVECTING IN
FROM THE SOUTH WILL LEAD TO MORE COVERAGE OF THUNDERSTORMS
TOMORROW. MODELS ARE POINTING TO THE LATE AFTERNOON FOR THE
DISTURBANCE TO COMBINE WITH A RIDGE OF THETA-E OVER THE
NORTHEASTERN PLAINS FOR A GOOD CHANCE FOR RAIN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 335 PM MDT WED AUG 6 2014

SOME STORMS POSSIBLE ACROSS THE AREA THURSDAY EVENING...MAINLY
OVER THE FAR EASTERN PLAINS IN AREA OF WEAK MID LEVEL ASCENT.
AIRMASS FAIRLY MOIST WITH PRECIPITABLE WATER VALUES AROUND AN
INCH ACROSS THE PLAINS...SO SOME STORMS COULD PRODUCE BRIEF HEAVY
RAIN. BUT STORM MOTION SHOULD LIMIT ANY FLASH FLOOD THREAT. BY
MIDNIGHT...MODELS STILL SHOWING STORMS OVER THE FAR EASTERN PLAINS
TO CONSOLIDATE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH HEADS INTO.
KANSAS OVERNIGHT. MOST OF THE STORMS ACROSS THE AREA TO END AROUND
MIDNIGHT...WITH SOME STORMS LINGERING OVER THE FAR EASTERN PLAINS
OVERNIGHT. LATEST BOUNDARY LAYER WIND AND RH PROGS SUGGESTING SOME
SORT OF OUTFLOW FROM THIS COMPLEX MOVING WEST ACROSS THE PLAINS.
THUS THERE MAY BE SOME STRATUS AROUND TOWARDS MORNING. ON
FRIDAY...SOME STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING.
OTHERWISE AN UPPER TROUGH EXPECTED TO MOVE ACROSS WYOMING WHICH
FLATTENS THE RIDGE OVER COLORADO. COMBINATION OF A FAIRLY MOIST
AIRMASS AND WEAK MID LEVEL ASCENT ENOUGH TO GENERATE SOME STORMS
BY THE AFTERNOON. ONLY CONCERN IS THAT AIRMASS ACROSS PLAINS MIGHT
END UP BEING TOO STABLE FOR ANY CONVECTION. DID LOWER THE POPS
SLIGHTLY TO TAKE THIS INTO ACCOUNT. SOME STORMS COULD PRODUCE
BRIEF HEAVY RAIN ACROSS THE PLAINS. STORM CHANCES TO DECREASE
DURING THE EVENING AS ASCENT MOVES INTO KANSAS AND SHOULD END
AROUND MIDNIGHT WITH GRADUALLY CLEARING SKIES. AIRMASS SLIGHTLY
COOLER WITH TEMPERATURES A BIT BELOW AVERAGE. FOR SATURDAY...
POTENTIAL FOR SOME STRATUS ACROSS THE FAR NORTHEAST PLAINS DURING
THE MORNING. MODELS ARE HINTING AT A DENVER CYCLONE DEVELOPING
WHICH COULD DRAW THE STRATUS CLOSER TO THE FOOTHILLS.
OTHERWISE...WEST SOUTHWEST FLOW ALOFT TO DRAW SOME MONSOONAL
MOISTURE INTO COLORADO. THERE ARE HINTS OF A MID LEVEL SHORTWAVE
CLIPPING THE NORTHEAST CORNER DURING THE AFTERNOON. COMBINATION OF
MOISTURE AND INSTABILITY TO PRODUCE SOME STORMS ACROSS THE AREA
DURING THE AFTERNOON AND EVENING. BEST CHANCE FOR STORMS LOOKS TO
BE ACROSS THE FAR NORTHEAST PLAINS WHERE THERE IS SOME MID LEVEL
ASCENT. AGAIN STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE
PLAINS. ON SUNDAY...WEST SOUTHWEST FLOW ALOFT ACROSS COLORADO
WHICH SHOULD KEEP THE MONSOONAL FLOW OVER THE AREA. MODELS STILL
SHOWING THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS...WILL KEEP
THE HIGHER POPS THERE. TEMPERATURES BOTH SATURDAY AND SUNDAY TO BE
SLIGHTLY BELOW AVERAGE.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY. BOTH ECMWF AND GFS
SHOW THE FLOW BECOMING MORE SOUTHWEST WHICH COULD BRING MORE
MONSOONAL MOISTURE INTO COLORADO. BEST CHANCE FOR STORMS TO BE
ACROSS THE MOUNTAINS. BY WEDNESDAY...MODELS SHOW AN UPPER TROUGH
MOVING ACROSS WYOMING AND MONTANA. FLOW ALOFT TO BECOME
NORTHWEST...WHICH SHOULD SHUNT MOST OF THE MOISTURE SOUTH OF THE
AREA. THUS SHOULD SEE A DECREASE IN THUNDERSTORM CHANCES.
TEMPERATURES TO REMAIN SLIGHTLY BELOW AVERAGE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON)
ISSUED AT 335 PM MDT WED AUG 6 2014

VFR THROUGH TOMORROW. SCATTERED AFTERNOON THUNDERSTORMS TO THE
NORTH OF THE AREA AIRPORTS...WITH LITTLE IMPACT EXPECTED EXCEPT BETWEEN
22Z - 01Z WITH POSSIBLE GUSTY OUTFLOW WINDS. AN AREA OF STORMS
CURRENTLY OVER GRAND AND SUMMIT COUNTIES MAY HOLD TOGETHER FOR A
CHANCE TO AFFECT THE AIRPORTS IN THE SAME TIME FRAME FOR A CHANCE
OF RAIN AND PATCHY BKN CEILINGS OF 8000FT. VERY LIGHT SURFACE
WINDS SHOULD TRANSITION TO THE NORTHEAST WINDS LATER THIS
AFTERNOON AS THE BOUNDARY IS JUST EAST OF KDEN. THESE WINDS SHOULD
THEN TRANSITION THROUGH THE SOUTHEAST TO DRAINAGE TONIGHT. SLIGHT
CHANCE FOR SOME LIGHT SHOWERS AFTER 12Z OVER SOUTHERN
FOOTHILLS...WOULD LIKELY ONLY IMPACT KAPA. OTHERWISE...MORE STORM
COVERAGE EXPECTED TOMORROW...WILL LIKELY IMPACT ALL AREA AIRPORTS
IN THE LATE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM...D-L
AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 6, 9:22 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1022 AM MDT WED AUG 6 2014

COZ030>051-071630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1022 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...WITH ONLY ISOLATED STORMS ON THE PLAINS. MOST OF THE
STORMS WILL ONLY PRODUCE LIGHT RAIN AND GUSTY WINDS...THOUGH A
FEW STORMS OVER THE NORTHERN PLAINS COULD PRODUCE LOCALIZED HEAVY
RAINFALL. SLIGHTLY DRIER AND WARMER AIR WILL LIMIT THE
THUNDERSTORM ACTIVITY TODAY...AND NO SEVERE STRENGTH STORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL WEATHER DISTURBANCES WITHIN A FAIRLY MOIST
WEST-SOUTHWEST FLOW ALOFT WILL PASS OVER NORTHEAST COLORADO
DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY...FRIDAY AND
POSSIBLY SATURDAY. THESE DISTURBANCES WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA EACH DAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE NORTHEAST
CORNER OF THE STATE THURSDAY AND FRIDAY. MOISTURE MAY BECOME MORE
WIDESPREAD ON SUNDAY AND MONDAY...WHICH COULD INCREASE THE CHANCE
FOR LATE DAY STORMS ACROSS MOST OF THE FORECAST AREA. TEMPERATURES
DURING THE PERIOD WILL GENERALLY REMAIN NEAR TO SLIGHTLY BELOW
AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Adams

When
August 6, 5:10 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
39.760, -104.420

A weak tornado touched down briefly, no damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538218.